Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 59, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 14, 2021, 11:01 PM MDT for Weston County, Wyoming; Custer County, Pennington County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2021, 11:01 PM MDT (05:01 UTC)
- Expired
- Jun 14, 2021, 11:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Custer County, SD, Pennington County, SD, Weston County, WY
The radar
The Rapid City radar (KUDX), 101 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 11:09 PM MDT | HAIL 1 | 3 Nne Newcastle, WY | |
| Jun 14, 11:53 PM MDT | HAIL 1 | 10 Wnw Jewel Cave, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
393
WUUS53 KUNR 150501
SVRUNR
SDC033-103-WYC045-150545-
/O.NEW.KUNR.SV.W.0059.210615T0501Z-210615T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1101 PM MDT Mon Jun 14 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northwestern Custer County in southwestern South Dakota...
Western Pennington County in west central South Dakota...
East central Weston County in northeastern Wyoming...
* Until 1145 PM MDT.
* At 1101 PM MDT, a severe thunderstorm was located 4 miles east of
Newcastle, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elk Mountain Lookout and Jewel Cave National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 10423 4396 10411 4380 10364 4357 10387
TIME...MOT...LOC 0501Z 304DEG 20KT 4386 10412
HAIL...1.25IN
WIND...60MPH
$$
Carstens1 follow-up statement
637
WWUS53 KUNR 150531
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1131 PM MDT Mon Jun 14 2021
SDC033-103-WYC045-150545-
/O.CON.KUNR.SV.W.0059.000000T0000Z-210615T0545Z/
Custer SD-Pennington SD-Weston WY-
1131 PM MDT Mon Jun 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHWESTERN CUSTER...WESTERN PENNINGTON AND EAST CENTRAL WESTON
COUNTIES...
At 1130 PM MDT, a severe thunderstorm was located 6 miles north of
Elk Mountain Lookout, or 9 miles east of Newcastle, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 1109 pm MDT quarter size hail was
reported 3 miles north of Newcastle.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jewel Cave National Monument and Elk Mountain Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 10413 4394 10407 4380 10364 4357 10387
TIME...MOT...LOC 0530Z 305DEG 18KT 4381 10403
HAIL...1.00IN
WIND...60MPH
$$
CarstensWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:24 PM MDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 14, 5:24 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT Mon Jun 14 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Jun 14 2021
Latest water vapor imagery depicts the upper ridge over the Rockies
with an embedded shortwave rounding the ridge in Wyoming. Visible
satellite shows some CU building over the northern Hills and over
the Bighorns. At the surface, there is a developing lee trough over
central Wyoming with high pressure over the Dakotas. Temperatures at
1 PM range from low 80s in the Hills to the low 90s over the plains.
Winds are easterly to southeasterly at 5 to 15 mph.
The wave over WY will cross the area this afternoon and evening,
bringing isolated chances of thunderstorms, with a few strong to
severe storms possible. Forcing looks to be weak, but could see some
high-based storms similiar to yesterday. Temperatures will remain
mild overnight, with lows only falling into the 60s.
Upper ridge axis remains over the area on Tuesday, with dry
conditions expected. Temperatures will rise into the 90s and lower
100s. Breezy southeast winds are expected across the SD plains,
especially across northwest SD. Ridge axis shifts a bit east on
Wednesday with a surface cold front sliding into the area, bringing
some breezy northerly winds to the SD plains. High temperatures will
range from the upper 80s across northeast WY and northwest SD, to
around 100 degrees in south central SD, with dry conditions
continuing.
The upper ridge over the area begins to break down later in the
week, leading to more zonal flow across the Northern Plains. This
will bring some relief from the heat, as highs will generally be in
the 80s for Thursday through Sunday. Precipitation chances increase
for the weekend as a short-wave trough digs into the area from
Canada, pushing through some weak shortwaves.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 523 PM MDT Mon Jun 14 2021
VFR conditions expected through the period. Isolated tstms are
expected over northeastern WY and the Black Hills this evening,
with gusty winds possible.
&&
.FIRE WEATHER...
Issued at 218 PM MDT Mon Jun 14 2021
Hot and dry conditions are expected again on Tuesday. Winds will be
from the south before shifting southwest in the afternoon. Models
are suggesting winds of 10 to 20 mph with gusts of 30 mph. Those
wind speeds combined with the low humidty will warrant a fire
weather watch from 10 AM to 10 PM on Tuesday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
for WYZ314>317.
&&
DISCUSSION...MLS
AVIATION...13
FIRE WEATHER...MLSHazardous weather outlook, Jun 14, 4:44 AM MDT, 18 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 444 AM MDT Mon Jun 14 2021 SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 444 AM MDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms later this afternoon and evening with large hail and damaging winds possible. Elevated fire weather conditions are expected this afternoon over northeast Wyoming where gusty southeast winds will combine with minimum relative humidities in the upper teens to mid 20s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s to 103. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-046-047-049-151300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Mellette-Todd-Tripp- 444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible tonight, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 14, 6:30 PM MDT, 4 hours 31 minutes before
Special Weather Statement National Weather Service Rapid City SD 630 PM MDT Mon Jun 14 2021 WYZ054-150100- Northern Campbell WY- 630 PM MDT Mon Jun 14 2021 ...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY... At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Gillette Airport, or 6 miles west of Gillette, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gillette, Camplex Event Facility and Gillette Airport. This includes Interstate 90 in Wyoming between Mile Markers 114 and 131. LAT...LON 4421 10571 4436 10572 4436 10541 4421 10538 TIME...MOT...LOC 0029Z 269DEG 10KT 4428 10562 Carstens
Local storm report, Jun 14, 6:43 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 3 NNE RECLUSE 44.78N 105.68W
06/14/2021 M1.50 INCH CAMPBELL WY PUBLIC
&&
CALDERONSpecial weather statement, Jun 14, 7:46 PM MDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Rapid City SD 746 PM MDT Mon Jun 14 2021 WYZ054-150215- Northern Campbell WY- 746 PM MDT Mon Jun 14 2021 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY... At 746 PM MDT, Doppler radar was tracking a strong thunderstorm near Recluse, or 32 miles north of Gillette, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weston and Recluse. LAT...LON 4464 10575 4481 10572 4481 10523 4455 10532 TIME...MOT...LOC 0146Z 284DEG 22KT 4472 10565 Carstens
Local storm report, Jun 14, 8:46 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST 10 ESE PINE HAVEN 44.29N 104.62W
06/14/2021 M50 MPH CROOK WY MESONET
&&
CALDERONSpecial weather statement, Jun 14, 9:51 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Rapid City SD 951 PM MDT Mon Jun 14 2021 WYZ057-058-150430- Weston WY-Wyoming Black Hills WY- 951 PM MDT Mon Jun 14 2021 ...STRONG THUNDERSTORM OVER NORTHEASTERN WESTON COUNTY... At 951 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Osage, or 19 miles northwest of Newcastle, moving southeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newcastle and Osage. LAT...LON 4401 10462 4416 10449 4402 10405 4369 10405 TIME...MOT...LOC 0351Z 302DEG 28KT 4405 10448 Carstens
Local storm report, Jun 14, 10:52 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND GST 3 NNE NEWCASTLE 43.89N 104.18W
06/14/2021 E60 MPH WESTON WY TRAINED SPOTTER
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:10 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 36 min |
| Jun 14, 6:30 PM MDT | Special Weather Statement | UNR | Campbell | 30 min |
| Jun 14, 7:46 PM MDT | Special Weather Statement | UNR | Campbell | 29 min |
| Jun 14, 9:51 PM MDT | Special Weather Statement | UNR | Weston | 39 min |
| Jun 14, 10:23 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 37 min |
| Jun 14, 11:45 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 32 min |
| Jun 15, 2:33 AM MDT | Red Flag Warning | UNR | Campbell, Crook, Weston | 19 hr |
| Jun 15, 12:18 AM MDT | Special Weather Statement | UNR | Custer | 57 min |
| Jun 15, 12:20 AM MDT | Special Weather Statement | UNR | Custer | 55 min |
| Jun 15, 1:13 AM MDT | Special Weather Statement | UNR | Fall River | 62 min |
| Jun 15, 1:33 AM MDT | Severe Thunderstorm Warning | UNR | Fall River | 34 min |
| Jun 15, 2:06 AM MDT | Special Weather Statement | UNR | Custer | 39 min |
| Jun 15, 2:49 AM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Jun 15, 3:25 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 32 min |
| Jun 15, 3:43 AM MDT | Special Weather Statement | UNR | Custer | 47 min |
| Jun 15, 4:09 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 4:11 AM MDT | Special Weather Statement | UNR | Custer | 49 min |
| Jun 15, 4:32 AM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 54 min |
| Jun 15, 4:58 AM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jun 15, 5:54 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 6:48 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 57 min |
| Jun 15, 7:47 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.